Syncope

Syncope

Clinically reviewed Aug 13, 2026 Updated Aug 30, 2026
Printable version

Clinical Snapshot

Syncope is a transient loss of consciousness characterized by an inability to maintain postural tone, rapid and spontaneous recovery, and the absence of clinical features specific to another cause of transient loss of consciousness such as an epileptic seizure.[1] The presumed shared final pathway across every cause is transient global cerebral hypoperfusion — reflex (neurally mediated) syncope, orthostatic hypotension, and cardiac syncope all reach that endpoint through different mechanisms, and distinguishing among the 3 drives everything downstream: the urgency of workup, the specific investigations ordered, and the treatment selected.[2] Most syncope is benign, but a minority of patients — those with structural heart disease, an inherited arrhythmia syndrome, or high-risk findings on initial assessment — are at real short-term risk of a serious cardiac event, which is why the core task of the initial assessment is not just naming a cause but assigning a risk category.[3] For pharmacists specifically, syncope is disproportionately a medication-sensitive presentation: antihypertensives, diuretics, vasodilators, and QT-prolonging agents are common precipitants or contributors, especially in older adults on multiple interacting drugs, and a careful medication review belongs in every syncope assessment regardless of which etiologic category the patient ultimately falls into.

Professional reference only. Apply clinical judgment and verify patient-specific decisions against current authoritative guidance and product information.

Rejoining the server...

Rejoin failed... trying again in seconds.

Failed to rejoin.
Please retry or reload the page.

The session has been paused by the server.

Failed to resume the session.
Please retry or reload the page.